Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/5280
Title: Longitudinal and spanwise vortical structures in a turbulent near wake
Authors: Zhang, H. J.
Zhou, Yu
Antonia, R. A.
Subjects: Vortices
Flow visualisation
Turbulence
Wakes
Probability
Issue Date: Nov-2000
Publisher: American Institute of Physics
Source: Physics of fluids, Nov. 2000, v. 12, no. 11, p. 2954-2964.
Abstract: Approximations to the three vorticity components have been simultaneously obtained using a combination of four X wires in the near wake of a circular cylinder with the view of investigating the most likely interrelationship between quasilongitudinal rib-like structures and spanwise vortical structures. The conditional spanwise vorticity variance, based on detections of spanwise structures, shows a strong peak near the detections. This peak suggests a longitudinal extent of 1.0–1.3 cylinder diameters for the spanwise structures. The conditional streamwise vorticity variance has maxima near the saddle points on both sides of the detections, while the conditional lateral vorticity variance is maximum only downstream of the detections. The observations are interpreted in the context of rib-like structures wrapping around consecutive spanwise structures of opposite sign, a scenario which conforms with previous observations based on flow visualizations and direct numerical simulations. The probability density function of vorticity vectors in the plane of mean shear further suggests that the most likely inclination of the rib-like structures to the streamwise direction is about 50°. About 40% of the variances of streamwise and lateral vorticity components is associated with the spanwise vortical structures, apparently resulting from the three dimensionality of these structures; the “remainder” is largely attributed to the rib-like structures. Spanwise structures account for about 60%–80% of the spanwise vorticity variance.
Rights: © 2000 American Institute of Physics. This article may be downloaded for personal use only. Any other use requires prior permission of the author and the American Institute of Physics. The following article appeared in H. J. Zhang, Y. Zhou & R. A. Antonia, Physics of Fluids 12, 2954 (2000) and may be found at http://link.aip.org/link/?phf/12/2954
Type: Journal/Magazine Article
URI: http://hdl.handle.net/10397/5280
DOI: 10.1063/1.1309532
ISSN: 1070-6631 (print)
1089-7666 (online)
Appears in Collections:ME Journal/Magazine Articles

Files in This Item:
File Description SizeFormat 
Zhang_Longitudinal_Spanwise_Vortical.pdf481.46 kBAdobe PDFView/Open


All items in the PolyU Institutional Repository are protected by copyright, with all rights reserved, unless otherwise indicated. No item in the PolyU IR may be reproduced for commercial or resale purposes.